Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 82, NWS Aberdeen, SD

July 2, 2002Faulk County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 2, 2002, 10:42 AM CDT for Faulk County, South Dakota. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2002, 10:42 AM CDT (15:42 UTC)
Expired
Jul 2, 2002, 11:00 AM CDT
In force
18 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Faulk County, SD

The radar

The Aberdeen radar (KABR), 54 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 10:30 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 3.7 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1723 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

786 
WUUS53 KABR 021542
SVRABR
SDC049-021600-
/NEW.KABR.SV.W.0141.021542-021600/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1042 AM CDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 1100 AM CDT

* AT 1042 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FAULK COUNTY...OR ABOUT 17 MILES EAST OF
  FAULKTON...MOVING EAST AT 40 MPH.

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4514 9889 4496 9887 4495 9873 4516 9874

HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 10:00 AM CDT, 42 minutes earlier.

Area forecast discussion, Jul 2, 10:00 AM CDT, 42 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
1000 AM CDT TUE JUL 2 2002

CONVECTION CONTINUES ALONG EAST-WEST BOUNDARY...AND SOME BACK
BUILDING HAS BEEN OCCURRING. THIS CONVECTION SHOULD SLOWLY SLIDE
SOUTHEAST TODAY...BUT HIGHER DEWPOINTS AND GOOD SOUTHERLY FLOW
SHOULD KEEP CONVECTION ACTIVE AS IT MOVES.

WILL UPDATE FORECAST TO DROP TEMPERATURES A BIT IN AREAS OF HEAVY
RAIN AND COUNTIES EAST DUE TO MASSIVE CIRRUS BLOW OFF. THIS CIRRUS
SHIELD WILL DELAY HEATING A FEW HOURS...AND WILL DROP TEMPS A CAT
AREAS EAST OF CURRENT CONVECTION. OUTFLOW ALSO LEFT BEHIND AND SEEN
ON PIR ASOS...SO WILL DROP TEMPS A BIT THERE TO ALLOW FOR THIS.

UPDATE OUT SOON.

.ABR...NONE

HARDING

In the hours before

Special weather statement, Jul 2, 5:23 AM CDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
523 AM CDT TUE JUL 2 2002

.A SLOW MOVING COLD FRONT WILL MOVE THROUGH CENTRAL AND EASTERN
SOUTH DAKOTA THIS AFTERNOON.  SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT BY MID
MORNING...AND CONTINUE INTO THE EARLY EVENING HOURS.

MNZ039-046-SDZ007-008-011-031006-
BIG STONE-DAY-MARSHALL-ROBERTS-TRAVERSE-
INCLUDING THE CITIES OF...BRITTON...ORTONVILLE...SISSETON...
WEBSTER AND WHEATON
523 AM CDT TUE JUL 2 2002

...HAZARDOUS WEATHER OUTLOOK THROUGH WEDNESDAY MORNING...

DRY CONDITIONS ARE EXPECTED TODAY AND TONIGHT.

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

SDZ018>023-033>037-045-048-051-031006-
BUFFALO-CLARK-CODINGTON-DEUEL-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-
LYMAN-SPINK-STANLEY-SULLY-
INCLUDING THE CITIES OF...BIG STONE CITY...CLARK...CLEAR LAKE...
ESTELLINE...FORT PIERRE...FORT THOMPSON...HIGHMORE...LOWER BRULE...
MILBANK...MILLER...MURDO...ONIDA...PIERRE...PRESHO...
REDFIELD AND WATERTOWN
523 AM CDT TUE JUL 2 2002

...HAZARDOUS WEATHER OUTLOOK THROUGH WEDNESDAY MORNING...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID
MORNING.  A FEW OF THE STORMS MAY PRODUCE LARGE HAIL AND GUSTY WINDS
THIS AFTERNOON...WITH AN ISOLATED SEVERE STORM POSSIBLE.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SDZ003>006-009-010-015>017-031006-
BROWN-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-MCPHERSON-POTTER-WALWORTH-
INCLUDING THE CITIES OF...ABERDEEN...EUREKA...FAULKTON...GETTYSBURG...
GROTON...IPSWICH...MCLAUGHLIN...MOBRIDGE AND SELBY
523 AM CDT TUE JUL 2 2002

...HAZARDOUS WEATHER OUTLOOK THROUGH WEDNESDAY MORNING...

ISOLATED SHOWERS AND THUNDERSTORMS WILL COME TO AN END BY LATE
MORNING.  NONE OF THE THUNDERSTORMS ARE EXPECTED TO BE SEVERE.  DRY
CONDITIONS WILL RETURN FOR THIS AFTERNOON AND EVENING.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MARSILI/ALBRECHT
Local storm report, Jul 2, 10:04 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1004 AM CDT TUE JUL 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 AM    23 N HIGHMORE             SD   .75 INCH HAIL
07/02/02   HYDE                           REPORTED BY
PUBLIC

0720 AM    7 NW POLO                 SD   1.00 INCH HAIL
07/02/02   HAND                           REPORTED BY
PUBLIC

0749 AM    1 S MIRANDA               SD   1.00 INCH HAIL
07/02/02   FAULK                          REPORTED BY
PUBLIC

0820 AM    8NW REDFIELD              SD   1.75 INCH HAIL
07/02/02   SPINK                          REPORTED BY
PUBLIC

0842 AM    4 W FAULKTON              SD   .75 INCH HAIL
07/02/02   FAULK                          REPORTED BY
PUBLIC

0940 AM    4 NE MIRANDA              SD   .75 INCH HAIL
07/02/02   FAULK                          REPORTED BY
PUBLIC

0920 AM    4 NW ATHOL                SD   .75 INCH HAIL
07/02/02   SPINK                          REPORTED BY
PUBLIC

0925 AM    3 SE BRENTFORD            SD   1.00 INCH HAIL
07/02/02   SPINK                          REPORTED BY
PUBLIC

GM

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:44 AM CDTSevere Thunderstorm WarningABRHand, Hyde46 min
Jul 2, 7:30 AM CDTSevere Thunderstorm WarningABRFaulk45 min
Jul 2, 8:07 AM CDTSevere Thunderstorm WarningABRSpink68 min
Jul 2, 8:23 AM CDTSevere Thunderstorm WarningABRFaulk52 min
Jul 2, 9:13 AM CDTSevere Thunderstorm WarningABRFaulk47 min
Jul 2, 9:19 AM CDTSevere Thunderstorm WarningABRSpink26 min
Jul 2, 9:58 AM CDTSevere Thunderstorm WarningABRFaulk, Spink47 min
Jul 2, 10:43 AM CDTSevere Thunderstorm WarningABRSpink47 min
Jul 2, 11:32 AM CDTSevere Thunderstorm WarningABRSpink28 min
Jul 2, 11:57 AM CDTSevere Thunderstorm WarningABRClark48 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.